Sodium imbalance in blood can lead to serious health issues

SHARE
sodium-level-problem

It is important to recognize the discomforts of the aged people who often complaint of varying sodium levels in the blood. Salt, which is a combination of sodium and chloride elements, is responsible for this condition which is mostly seen in old people. Consuming too much salt may lead to many health issues. A healthy person can consume up to 2.4 grams salt in a day. It is equal to a teaspoon full of salt. The extra salt that reaches the body may lead to high blood pressure and varying sodium levels.

It is through the water in the cells that the electric currents are passed from one cell to another in our body. If these currents cannot be conducted through water then it would depend on electrolytes like sodium, calcium and magnesium for this purpose. High or low levels of one of these electrolytes could disrupt the transfer of the electric currents through the cells. This would then affect the functioning of the body. The kidneys, adrenal gland and the hypothalamus in the brain are responsible for balancing the sodium levels in the body. So, the balance of sodium could be lost of one of these are not in good condition.

Symptoms

There aren’t any unique symptoms when the sodium levels drop very minutely or for a prolonged period. However, one must be careful if he/she exhibits unconsciousness, vomiting sensations, fatigue and exhaustion. If the sodium levels are lowered drastically it would lead to mental distress, lack of concentration, shivering and unconsciousness. If the patient remains unconscious for a long time, then it may lead to comatose. This could further lead to the death of the patient.

Causes

The medicines that are usually prescribed for kidney ailments, liver diseases, pneumonia, gastro entocritis, hypo thyrodism, lung cancer, lymphoma, stroke and tumours could result in sodium imbalance. Besides, some medicines for diabetes, high blood pressure and heart ailments too may lead to varying levels in sodium. If you experience fatigue, nausea, unconsciousness and sudden memory loss immediately after taking these medicines, you could suspect sodium imbalance. A few anti-psychotic medicines and pain killers too could lower the sodium level in the body. The first two weeks after you start taking medicines is significant. There are lots of people who take the same medicines for diabetes and blood pressure for years. The side effects of such medicines could be sodium imbalance. Fruits and vegetables are the natural sources of sodium and potassium. So, it is important to include fresh fruits and vegetables in your daily diet.

Treatment

There is no need to seek treatment for very minute drop in the sodium levels. However, it may be serious if it drops below 120. Sodium could then be transferred into the body slowly as drips. If given swiftly, then it could affect the brain and further lead to serious conditions.

High sodium level

High sodium could be the result of low water content in the body. Sodium increases when you cannot feel thirst or the body loses too much water. Those who are diagnosed with high diabetes and those who take medicines for constipation and difficulties for urination could experience high sodium levels. The symptoms of high sodium are almost as similar as the signs of low sodium. Exhaustion and unconsciousness and palpitation and seizure could be the symptoms of high sodium levels. High stress may increase the production of the anti-diuretic hormones which blocks the urine production. Mental stress could lower the urine production which may further increase the sodium levels. Sudden drop in sodium may alter the behaviour of a person and leads to mood swings as well. Fatigue, anger, confusion, unable to take decisions and weakness may be the result of sodium getting lowered in the brain.

Lemon juice

Drinking salted lemon juice and tender coconut water could ease the condition of sodium imbalance. However, those who have high blood pressure and kidney diseases should consume these drinks only after consulting the doctor.

MORE IN HEALTH
SHOW MORE